Illinois, 2015Damaging Wind in Illinois, August 17, 2015
August 17, 2015 · NWS DVN · 1 event in 1 county or zone
Scattered showers and thunderstorms developed ahead of a cold front that moved into northwest Illinois during the early evening hours on August 17th. One of these thunderstorms produced 60 mph that caused some 2 inch tree limbs to be knocked down in Rock Island County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed ahead of a cold front that moved into northwest Illinois during the early evening hours on August 17th. One of these thunderstorms produced 60 mph that caused some 2 inch tree limbs to be knocked down in Rock Island County. Brief torrential downpours were reported with several of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 17, 2:13 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 17, 2:13 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT MON AUG 17 2015
.SYNOPSIS...
ISSUED AT 308 PM CDT MON AUG 17 2015
SCATTERED THUNDERSTORMS WERE OVER THE CWA WITH SOME OF THE
STRONGER STORMS PRODUCING OVER 40-50 MPH WINDS AND LOCALLY HEAVY
RAINFALL. AT 3 PM TEMPERATURES RANGED FROM THE UPPER 70S NW TO
THE UPPER 80S FAR EAST.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 308 PM CDT MON AUG 17 2015
FORECAST FOCUS ON THUNDERSTORMS.
TONIGHT...A COLD FRONT IN OUR NW CWA WILL SLIDE SOUTHEAST BUT THEN
EVENTUALLY RETURN NORTHWARD AS A WARM FRONT TOWARDS MORNING. A DECENT
SHORT WAVE SEEN ON WATER VAPOR LOOPS IN ALONG THE IA/NEB BORDER WILL
MOVE ACROSS IA AND INTO NORTHERN IL. STRONG FORCING FROM THIS WAVE
WILL INCREASE SHOWERS AND THUNDERSTORMS THIS EVENING. I WILL
CONTINUE WITH LIKELY POPS THIS EVENING. PWAT'S INCREASE TO OVER 2
INCHES WHICH WILL FAVOR LOCALLY HEAVY RAINFALL IN THE STRONGER
STORMS. HOWEVER...SHEAR IS WEAK AND WITH THE FORECAST SOUNDING
SHOWING A VERY MOIST COLUMN THE THREAT FOR SEVERE WEATHER IS VERY
LOW. AFTER MIDNIGHT...BEHIND THE PASSAGE OF THE WAVE THE FORCING
DIMINISHES SO I WILL HAVE DECREASING POPS. MINIMUM TEMPERATURES
WILL BE IN THE MID TO UPPER 60S.
TUESDAY...A POTENT SHORT WAVE CURRENTLY IN THE NORTHERN ROCKIES
WILL DEEPEN INTO AN UNSEASONABLY STRONG UPPER LEVEL LOW THAT WILL
SWING INTO THE PLAINS AND UPPER MIDWEST. A DEEPENING CYCLONE WILL
TRACK FROM NEB INTO SOUTHERN MN BY EVENING. THIS WILL SEND A
STRONG COLD FRONT INTO WESTERN IA BY LATE AFTERNOON. LARGE SCALE
ASCENT IN ASSOCIATION WITH THE TROUGH WILL SPREAD OVER THE REGION.
SCATTERED THUNDERSTORMS MAY LINGER IN THE MORNING BUT THE MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE
AFTERNOON. DEEP LAYER SHEAR WILL GRADUALLY INCREASE LATER IN THE
DAY BUT THE MAIN SEVERE WEATHER THREAT SHOULD REMAIN WEST OF THE
CWA CLOSER TO THE COLD FRONT. HOWEVER...CAN'T RULE OUT ISOLATED
SEVERE STORMS IN THE AFTERNOON ESPECIALLY IN OUR WESTERN COUNTIES.
AT THIS TIME THIS LOOKS TO BE A HIGH SHEAR/LOW CAPE EVENT WHICH
WOULD FAVOR DAMAGING WINDS. CONSIDERABLE CLOUDINESS WILL KEEP
AFTERNOON TEMPERATURES IN THE UPPER 70S TO LOWER 80S.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 308 PM CDT MON AUG 17 2015
TURNING SIGNIFICANTLY COOLER FOR MID WEEK. TEMPERATURES TO REMAIN AT
OR A LITTLE BELOW NORMAL THROUGH NEXT WEEKEND.
THE MAIN LOW FROM THE STORM SYSTEM MOVES THROUGH THE MIDWEST TUESDAY
NIGHT. THE STRONGEST FORCING COMES THROUGH TUESDAY EVENING FOLLOWED
BY THE COLD FRONT LATE TUESDAY NIGHT. STORMS SHOULD BE MOVING AT A
FAIRLY GOOD PACE BUT THE OVERALL FORCING AND MOISTURE AVAILABILITY
SUGGESTS THE POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL.
BREEZY AND MUCH COOLER CONDITIONS WILL BE SEEN ACROSS THE AREA ON
WEDNESDAY. WRAP AROUND CLOUDS FROM THE DEPARTING STORM SYSTEM WILL
BE ACROSS THE AREA WITH ISOLATED TO SCATTERED SHOWERS. THE
COMBINATION OF BRISK WINDS...CLOUD COVER...AND PRECIPITATION MAY
KEEP THE NORTHWEST QUARTER OF THE AREA IN THE 60S WITH THE REMAINDER
OF THE AREA BARELY GETTING INTO THE LOWER 70S.
LINGERING SPRINKLES ARE POSSIBLE ACROSS THE NORTH THIRD OF THE AREA
WEDNESDAY EVENING. LATE WEDNESDAY EVENING AND OVERNIGHT WILL SEE DRY
CONDITIONS WITH CLEARING SKIES. LOW TEMPERATURES SHOULD BE ACHIEVED
AROUND OR JUST AFTER SUNRISE WITH LOWS IN THE 50S. THE WAPSI VALLEY
AND OTHER FAVORED COOL AREAS MAY SEE SPOTTY UPPER 40S FOR LOWS.
DRY AND COOL CONDITIONS WILL BE SEEN ACROSS THE AREA ON THURSDAY AS
HIGH PRESSURE STARTS BUILDING INTO THE MIDWEST.
THURSDAY NIGHT ON...
QUIET AND COOL CONDITIONS WILL BE SEEN THURSDAY NIGHT AND FRIDAY AS
THE CANADIAN HIGH MOVES THROUGH THE AREA. TEMPERATURES WILL AVERAGE
BELOW NORMAL.
RETURN FLOW DEVELOPS ACROSS THE AREA FRIDAY NIGHT. THE MODEL
CONSENSUS HAS MOST OF THE AREA DRY BUT DOES HAVE SOME SLIGHT CHANCE
POPS OVER THE SOUTHWEST HALF OF THE AREA. TEMPERATURES SHOULD BE
CLOSE TO NORMAL.
SATURDAY AND SUNDAY THE MODEL CONSENSUS HAS CHANCE POPS ACROSS THE
AREA AS THE NEXT STORM SYSTEM MOVES THROUGH THE MIDWEST. THERE ARE
SOME DIFFERENCES IN TIMING AMONG THE MODELS SO A PART OF SATURDAY
MIGHT BE DRY. TEMPERATURES SHOULD AVERAGE CLOSE TO NORMAL.
THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS SUNDAY NIGHT FOR
LINGERING PRECIPITATION BEHIND THE DEPARTING STORM SYSTEM. LOW
TEMPERATURES WILL BE COOLER THAN NORMAL.
THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THE AREA ON MONDAY AS
ANOTHER COOL CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST.
TEMPERATURES WILL AVERAGE BELOW NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 100 PM CDT MON AUG 17 2015
MVFR/LCL IFR CONDS IN SHOWERS/THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG WITH PATCHY FOG. OTHERWISE...MAINLY VFR CONDS.
SOUTHWEST WINDS AROUND 10 KNOTS OR LESS THIS AFTERNOON AND VARIABLE
AROUND 5 KNOTS TONIGHT THEN SOUTH LESS THAN 10 KNOTS TUESDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...08
AVIATION...HAASE
Hazardous weather outlook, Aug 17, 4:03 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT MON AUG 17 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
503 AM CDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND TONIGHT. IF PORTIONS OF THE OUTLOOK AREA CAN GET ADEQUATE
HEATING...A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND HAIL. THIS ISOLATED SEVERE STORM POTENTIAL
WILL END AFTER EARLY EVENING...WITH LOCALLY HEAVY RAIN BECOMING
THE MAIN OVERNIGHT THREAT. AREAS THAT GET HIT REPEATEDLY BY STORM
ACTIVITY MAY GET OVER AN INCH OF RAIN BY EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT PERIODS OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A FEW
SEVERE STORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WITH DAMAGING WINDS THE MAIN THREAT. POCKETS OF HEAVY
RAINFALL ARE ALSO EXPECTED...WITH ISOLATED FLASH FLOODING NOT OUT OF
THE QUESTION...ESPECIALLY IN URBAN AREAS.
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...BUT ARE NOT EXPECTED
TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AND SUNDAY WITH ANY SEVERE WEATHER POTENTIAL TO BE DETERMINED.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF THE OUTLOOK AREA. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED TUESDAY INTO TUESDAY NIGHT.
12/RP KINNEY
In the hours before
Special weather statement, Aug 17, 1:26 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CDT MON AUG 17 2015
IAZ067-068-ILZ015-172130-
MUSCATINE-SCOTT-ROCK ISLAND-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
MOLINE...ROCK ISLAND
226 PM CDT MON AUG 17 2015
...STRONG THUNDERSTORM APPROACHING THE QUAD CITIES...
AT 225 PM A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT PRAIRIE
IN EXTREME EASTERN MUSCATINE COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH AND WAS PRODUCING WIND GUSTS OVER 40 MPH AND
HEAVY RAINFALL. OCCASIONAL CLOUD TO GROUND LIGHTNING WAS ALSO
OCCURRING WITH THIS STORM.
THE STORM WILL IMPACT THE QUAD CITIES AREA INCLUDING BLUE GRASS...
WEST LAKE PARK...DAVENPORT AND BETTENDORF THROUGH 330 PM.
YOU SHOULD SEEK SHELTER IN A STURDY BUILDING WHEN THIS STORM
APPROACHES.
HAASE
Special weather statement, Aug 17, 2:28 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT MON AUG 17 2015
IAZ064-065-077-172230-
JOHNSON-CEDAR-WASHINGTON-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...WASHINGTON
328 PM CDT MON AUG 17 2015
...A STRONG THUNDERSTORM APPROACHING IOWA CITY...
AT 325 PM A STRONG THUNDERSTORM WAS LOCATED NEAR KALONA AND
WELLMAN IN NORTHERN WASHINGTON COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH AND WAS PRODUCING WIND GUSTS OVER 40 MPH AND
HEAVY RAINFALL. OCCASIONAL CLOUD TO GROUND LIGHTNING WAS ALSO
OCCURRING WITH THIS STORM.
THE STORM WILL IMPACT THE IOWA CITY AREA INCLUDING HILLS THROUGH
430 PM.
YOU SHOULD SEEK SHELTER IN A STURDY BUILDING WHEN THIS STORM
APPROACHES.
HAASE
Special weather statement, Aug 17, 3:58 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT MON AUG 17 2015
IAC087-095-101-103-107-115-177-183-172300-
LOUISA-IOWA-WASHINGTON-JEFFERSON-JOHNSON-VAN BUREN-HENRY-KEOKUK-
458 PM CDT MON AUG 17 2015
...AN AREA OF THUNDERSTORMS...SOME STRONG POSSIBLE THROUGH 6 PM...
AT 456 PM CDT...AN AREA OF THUNDERSTORMS...SOME STRONG WAS OVER
BRIGHTON...OR 8 MILES SOUTHWEST OF WASHINGTON...MOVING NORTHEAST AT
55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IOWA CITY...FAIRFIELD...WASHINGTON...SIGOURNEY...KEOSAUQUA...
KALONA...WELLMAN...WINFIELD...NORTH ENGLISH...RIVERSIDE...WAYLAND...
HEDRICK...HILLS...BRIGHTON...WHAT CHEER...RICHLAND...AINSWORTH...
BATAVIA...BIRMINGHAM AND DELTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4151 9238 4151 9230 4165 9230 4164 9151
4113 9136 4065 9209 4080 9218 4116 9218
4116 9239 4119 9241
TIME...MOT...LOC 2156Z 240DEG 49KT 4119 9179
NICHOLSThunderstorm Wind, Rock Island
- When
- August 17, 4:45 PM CST
- Where
- Rock Island County, Moline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -90.520
A trained spotter reported an estimated wind gust of 60 MPH. The gust blew down some 2 inch diameter branches on the west side of Moline. The time of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598599.